OVERDOSE EPIDEMIC: ‘It’s everywhere, whether it’s on crack or fentanyl or weed’

“It’s a bad batch of drugs. It’s everywhere, whether it’s crack or fentanyl or weed.”

Content of the article

A tainted batch of drugs that arrived in Ottawa earlier this month is blamed for dozens of overdoses across the city that have overwhelmed outreach workers and first responders and resulted in at least five deaths.

Advertisement 2

Content of the article

“It’s pretty common for us to have little spikes here and there,” says Anne Marie Hopkins, director of operations for Ottawa Inner City Health. “But what we saw during that time was a massive spike the likes of which we hadn’t seen in a long time.”

Ottawa Public Health’s Overdose Prevention Task Force issued a warning on July 5 that paramedics had responded to 22 overdoses and five deaths in the previous week. Hopkins said Inner City Health staff alone handled 134 overdoses in June in and around his 24/7 injection site at Shepherds of Good Hope, nearly double the 70 reported in May. The last two weeks of June have been particularly bad, she said.

“It was really difficult for the staff to be in a constant state of alert. Watch every corner. Look at each camera. Make sure you have enough supplies,” she said.

Advertisement 3

Content of the article

“It’s really hard to deal with people outside when they’re overdosing and it’s pitch dark and you can’t see what you’re working with. You have staff with headlamps on. It’s just been a crazy, crazy few weeks.

Halima Yusuf is a client care worker for Ottawa Inner City Health responsible for responding to overdoses.
Halima Yusuf is a client care worker for Ottawa Inner City Health responsible for responding to overdoses. Photo by ERROL MCGIHON /Postmedia

Client Advocate Halima Yusuf is one of Inner City Health’s runners who respond to overdoses. When someone calls for a suspected overdose, Yusuf grabs a medical bag with Narcan, oxygen, and other medical supplies and rushes to help.

“It’s upsetting for them and for us,” said Yusuf, who spoke to this newspaper Thursday morning just moments after responding to an overdose outside the Shepherds.

“It’s a bad batch of drugs. It’s everywhere, whether it’s on crack, fentanyl or weed. It’s all tied up now, and unfortunately our customers aren’t aware of what they’re consuming until they overdose.

Advertisement 4

Content of the article

The overdose epidemic waned after July 7, Hopkins said. Only one of the five deaths occurred in the Inner City Health area around Shepherds and Byward Market. He was a man found dead on the steps of a church. Many of those who overdosed were not normally high-risk users, she said.

Hopkins said the drugs were probably not mixed with fentanyl on purpose, but the opioid is so potent that even the tiniest amount is enough to contaminate other illicit drugs mixed or measured on a table.

“We’ve had a few clients tell us that they’ve passed out while smoking anything other than fentanyl. But he had to be tied to that. People who smoke stimulants usually don’t have to worry about it, but, with cross-contamination, they’re just as at risk as people who smoke fentanyl.“, said Hopkins.

Advertisement 5

Content of the article

Anne Marie Hopkins is Director of Operations for Ottawa Inner City Health.
Anne Marie Hopkins is Director of Operations for Ottawa Inner City Health. Photo by ERROL MCGIHON /Postmedia

Bad drugs make the need for a safer drug supply even more apparent, she said. About 50 Ottawa Inner City Health clients are receiving prescription opioids like fentanyl or dilaudid through a pharmacy as part of a Health Canada pilot project. The difference that makes is profound, Hopkins said.

With a secure supply, addicts do not have to resort to petty crime, begging or other activities to secure their drugs. They must go to the Inner City Health site to get supplies, so they are automatically seen by health care providers.

“You have to come here to pick up your meds, so you’re seen by the health team,” Hopkins said. “We take care of your mental health, your physical health. To see people going on this program and starting to look good again, gain weight and experience all of these positive health results is amazing to see.

Advertising 6

Content of the article

“We have 50 customers on safer supply, but we could really serve hundreds.”

We apologize, but this video failed to load.

The fentanyl epidemic, which began in February 2017, has been devastating, she said. The overdose outbreak in early July made Inner City Health’s job all the more difficult.

“We were never meant to be a place that kept people alive. We were supposed to provide treatment, referrals and mental health care. But when we get these huge spikes like this, all of our resources just go to responding to overdoses and keeping people alive,” Hopkins said.

“Our customers deserve better than that. You cannot recover if you are dead.

What to do in case of suspected overdose

For more information on overdose prevention and first aid, a City of Ottawa news release (“Suspected overdose deaths on the rise in Ottawa”) has recommendations, including knowing the signs of an overdose, call 911 in an emergency and carry naloxone, a drug that can temporarily reverse an opioid overdose.

Here are some signs of an opioid overdose:

• Breathing will be slow or absent

• Lips and fingernails are blue

• The person does not move

• The person can choke

• The person may make gurgling or humming noises

• The person cannot be awakened

• The skin is cold and clammy

• Pupils are tiny (also called pinpoint)

Advertisement 1

comments

Postmedia is committed to maintaining a lively yet civil discussion forum and encourages all readers to share their views on our articles. Comments can take up to an hour to be moderated before appearing on the site. We ask that you keep your comments relevant and respectful. We have enabled email notifications. You will now receive an email if you receive a reply to your comment, if there is an update to a comment thread you follow, or if a user follows you comments. See our Community Guidelines for more information and details on how to adjust your email settings.

Leave a Comment